Find a Doctor Find a Doctor
Time to see a specialist?
Time to see a specialist?
We found [COUNT] Specialists
who treat [INTEREST]
near [LOCATION]
We found [COUNT] Specialists
who treat [INTEREST]
near [LOCATION]
[TELEHEALTH] offer Telehealth options.
More
Treating Tardive Dyskinesia

This content is created by Healthgrades and brought to you by an advertising sponsor. More

This content is created or selected by the Healthgrades editorial team and is funded by an advertising sponsor. The content is subject to the Healthgrades medical review process for accuracy, balance and objectivity. The content is not edited or otherwise influenced by the advertisers appearing on this page except with the possible suggestion of the broad topic area. For more information, read the Healthgrades advertising policy.

Medications That Can Cause Tardive Dyskinesia

Medically Reviewed By Alisha D. Sellers, BS Pharmacy, PharmD

Tardive dyskinesia is a medication-induced condition that causes uncontrolled and repetitive body movements. Changing the medication may help manage the condition. In some cases, a doctor may need to prescribe additional medications to relieve the symptoms. Tardive dyskinesia can occur after long-term use of certain medications, after stopping the medication, or after changing the dose. Although older antipsychotics are often the cause, other drugs may be associated with the condition.

This article discusses which medications can cause tardive dyskinesia. This article also explains other factors that may increase risk and how the condition is treated.

What medications are commonly associated with tardive dyskinesia?

An assortment of pills and tablets on a pink background
Marc Tran/Stocksy United

Researchers estimate that at least 20% Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source of people treated with older or first-generation antipsychotics develop tardive dyskinesia.

Doctors prescribe antipsychotic medications to treat mental illnesses such as schizophrenia, bipolar disorder, and severe depression. Antipsychotics can be divided into two main categories: older and newer.

Older antipsychotics bind very strongly to dopamine receptors in the brain. This affects communication within the brain cells and can lead to involuntary movements. These movements are primarily of the mouth and face. However, the movements may also affect the extremities and trunk.

Examples of older antipsychotics are:

  • chlorpromazine (Thorazine)
  • haloperidol (Haldol)
  • thioridazine (Mellaril)
  • fluphenazine (Prolixin)

Newer, or second-generation, antipsychotic medications bind weakly to dopamine receptors. While this may make them less likely to cause tardive dyskinesia, it can still occur.

Of the newer antipsychotics, clozapine (Clozaril) and quetiapine (Seroquel) appear to have a lower incidence Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source of causing tardive dyskinesia. Second-generation medications like risperidone (Risperdal) and amisulpride (Solian) may have a higher risk of causing the condition.

Learn 5 fast facts about antipsychotics and tardive dyskinesia.

What other medications may be associated with tardive dyskinesia?

The atypical movements of tardive dyskinesia include grimacing, sticking out the tongue, or tapping the feet. Movements like these can also occur after taking other medications for an extended period of time. Some of these medications may affect dopamine receptors similarly to antipsychotics. Others may have a different mechanism of action. Researchers continue to study this.

Other medications that may cause Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source tardive dyskinesia include:

  • medications to treat nausea and vomiting, such as metoclopramide (Reglan) and prochlorperazine (Compazine)
  • antihistamines, such as hydroxyzine (Vistaril)
  • decongestants, such as pseudoephedrine (Sudafed) or phenylephrine (Neo-Synephrine)
  • antidepressants, such as amitriptyline (Elavil) and fluoxetine (Prozac)
  • medications to treat Parkinson’s disease, such as levodopa (Sinemet)
  • seizure medications, such as phenobarbital (Luminal) and phenytoin (Dilantin)
  • mood stabilizers, such as lithium (Eskalith)

What are the risk factors for developing tardive dyskinesia?

Certain medications cause tardive dyskinesia. However, some people have an increased likelihood of developing this condition. Other known risk factors include:

  • Prolonged use: The longer you take a medication that has the potential to cause tardive dyskinesia, the greater the risk.
  • High dosage: As medication dosage increases, so do the chances of developing tardive dyskinesia.
  • Older age: Older adults are at a higher risk.
  • Cognitive impairment: A decline in mental abilities is associated with a higher risk of tardive dyskinesia.
  • Substance misuse: Alcohol, illegal drugs, and cigarettes can increase the likelihood of developing tardive dyskinesia.

Learn 8 signs of tardive dyskinesia.

What are the treatments for tardive dyskinesia?

You sometimes can manage Trusted Source PubMed Central Highly respected database from the National Institutes of Health Go to source tardive dyskinesia by stopping the medication that is causing it or by switching to a different medication.

In addition, you may require medications specifically approved to treat the symptoms of tardive dyskinesia. The Food and Drug Administration (FDA) has approved two medications for tardive dyskinesia treatment: valbenazine (Ingrezza) and deutetrabenazine (Austedo).

Learn more about the outlook for people with tardive dyskinesia.

A prompt diagnosis of tardive dyskinesia gives you the best chance of a full recovery. If you are taking a medication that can cause this condition, notify your doctor immediately if you experience movements you cannot control.

Learn 10 tips for living with tardive dyskinesia.

Summary

Certain medications, particularly older antipsychotics, can lead to the development of tardive dyskinesia. Other risk factors include older age, cognitive impairment, and substance misuse.

Discontinuing your medication or switching to a different one may help you manage tardive dyskinesia symptoms. Your doctor may also prescribe medications to treat the condition.

Talk with your doctor about ways to prevent or manage tardive dyskinesia.

Was this helpful?
362
  1. Cornett, E. M., et al. (2017). Medication-induced tardive dyskinesia: A review and update. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5472076/
  2. Solmi, M., et al. (2018). Clinical risk factors for the development of tardive dyskinesia. https://www.jns-journal.com/article/S0022-510X(18)30070-4/fulltext
  3. Tardive dyskinesia. (2023). https://www.ninds.nih.gov/health-information/disorders/tardive-dyskinesia
  4. Vasan, S., et al. (2022). Tardive dyskinesia. https://www.ncbi.nlm.nih.gov/books/NBK448207/

Medical Reviewer: Alisha D. Sellers, BS Pharmacy, PharmD
Last Review Date: 2023 Apr 2
View All Treating Tardive Dyskinesia Articles
THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for informational purposes only. It is not a substitute for professional medical advice, diagnosis or treatment. Never ignore professional medical advice in seeking treatment because of something you have read on the site. If you think you may have a medical emergency, immediately call your doctor or dial 911.